J
Lv 7
J asked in HealthDental · 8 years ago

Need expert feedback on a dental/anesthesia question, please?

When I was young, I went for a dental visit. I think I was about 7 or 8 yrs old. I had several cavities, and one was very severe causing an infected nerve in one tooth.

So, here is my question: I was given two good shots of novacaine, and it didn't numb me very well. I got two more...still not numb enough...so I ended up getting 6 total for that visit. Now, I have this 'friend' who claims that you can't get any type of 'high' from these shots because they were 'localized'. #1, I was 'buzzed' when I left that day, and mean as hell that night. My mom even got worried I didn't seem 'right' for the whole afternoon & evening after the visit. So, what honestly caused these side effects? I KNOW I didn't imagine this, or lie about it...so can anyone explain this? Was it adrenaline from the fear of having drills in my mouth and the pain? Or is it possible to have gotten the shots in the wrong place and the medication go systemic?

1 Answer

Relevance
  • 8 years ago
    Favorite Answer

    You might have been toxic on the local anesthetic. You got 6 injections, probably were not very big (weight is a determining factor with toxicity), and some it may have been injected into a vein.

    Adrenaline (epinephrine) is often mixed with the local anesthetic, so you might have gotten a buzz from that, too.

    Although local anesthetic work where they are injected, they are taken up into the vascular system to be eliminated. The mouth is very vascular, so you could easily have had quite a lot in your system. At toxic levels, they affect the neurologic system. If you get enough into you, you can have seizures from it.

    Source(s): I'm an anesthesiologist.
Still have questions? Get your answers by asking now.